Hail, Henry
- When
- September 9, 1:55 AM CST to 2:00 AM CST
- Where
- Henry County, 0.52 mi E of Galva
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.170, -90.040
The hail cover the ground and lasted for about 5 minutes.
Non-severe hail around the size of a nickel fell in Galva, IL during the early morning of September 9.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Non-severe hail around the size of a nickel fell in Galva, IL during the early morning of September 9.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 8, 10:47 PM CST, 3 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1147 PM CDT MON SEP 8 2014 .SYNOPSIS... ISSUED AT 227 PM CDT MON SEP 8 2014 AT 2 PM CDT...A FRONTAL BOUNDARY EXTENDED ACROSS SOUTHERN IOWA...AND COUPLED WITH AN UPPER LEVEL SHORT WAVE TROUGH WAS THE FOCUS FOR SCATTERED THUNDERSTORMS IN CENTRAL IOWA. A FEW LIGHT SHOWERS WERE OCCURRING NEAR INDEPENDENCE AND VINTON. A SOUTHERLY WIND WAS BRINGING MORE LOW LEVEL MOISTURE INTO EASTERN IOWA...WHERE DEWPOINTS AT SOME LOCATIONS HAD RISEN INTO THE LOWER 60S. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 227 PM CDT MON SEP 8 2014 THE MAIN FORECAST ISSUE IN THE SHORT TERM PERIOD IS CONVECTIVE TIMING/COVERAGE/INTENSITY TONIGHT. HIGH RESOLUTION MODELS SUCH AS THE HRRR/HOP-WRF/ARW-NMM CONTINUE TO SIGNAL AN ORGANIZED THUNDERSTORM COMPLEX DEVELOPING TONIGHT ACROSS THE FORECAST AREA...AND HAVE SUPPORT FROM THE OPERATIONAL NAM/ECMWF/GFS. HOWEVER...WHILE CONFIDENCE IS RELATIVELY HIGH IN THIS SCENARIO...THE DETAILS OF TIMING AND LOCATION ARE LESS CERTAIN. I AM INCLINED TO FAVOR THE NAM PLACEMENT OF THE HEAVIER QPF ACROSS THE SOUTHWEST COUNTIES...AS THIS HAS BEEN CONSISTENT FOR THE PAST SEVERAL DAYS. THE NAM HAS INITIALIZED POORLY AND MAY BE A BIT TOO SLOW HOWEVER...SO HAVE LEANED TOWARD THE SLIGHTLY FASTER HRRR/RAP SOLUTIONS FOR HOURLY POP TRENDS. THE SOUTHWEST QUARTER OF THE FORECAST AREA REMAINS IN SLIGHT RISK FOR A FEW STRONG WIND GUSTS TONIGHT. THINKING THIS THREAT WILL BE RATHER MARGINAL. SOME AREAS WILL LIKELY PICK UP AN INCH OR SO OF RAIN...NO PROBLEM IN TERMS OF RIVER FLOODING OR FLASH FLOODING. ROUND 2 ON TUESDAY NIGHT MAY BE A DIFFERENT STORY...HOWEVER. SCATTERED STORMS WILL LIKELY LINGER TUESDAY MORNING...ESPECIALLY SOUTH OF INTERSTATE 80. THERE MAY BE ADDITIONAL SCATTERED RE- DEVELOPMENT OF STORMS DURING THE AFTERNOON...WITH THE FAVORED LOCATION DEPENDING ON WHERE THE FRONT RE-ESTABLISHES AFTER TONIGHT'S STORMS. THE MAIN SHOW SHOULD HOLD OFF UNTIL TUESDAY EVENING. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 227 PM CDT MON SEP 8 2014 FORECAST FOCUS ON POTENT STORM SYSTEM TUESDAY NIGHT INTO WEDNESDAY THEN SHARPLY COLDER LATER IN THE WEEK. BELOW NORMAL TEMPERATURES FOR THIS UPCOMING WEEKEND INTO THE FOLLOWING WEEK. TUESDAY NIGHT AND WEDNESDAY...MODELS FAIRLY SIMILAR IN TRACKING AN INTENSIFYING CYCLONE FROM COLORADO ON TUESDAY TO EASTERN NEBRASKA LATER TUESDAY EVENING...AND THEN TO NORTHEAST IOWA BY EARLY WEDNESDAY MORNING. LOW LEVEL JET IS PROGGED TO INCREASE TO 50 TO 60 KNOTS AHEAD OF THE CYCLONE WITH TREMENDOUS WARM AIR ADVECTION/MOISTURE TRANSPORT AND STRONG VERTICAL MOTION NOTED. PRECIPITABLE WATERS SOAR TO OVER 2 INCHES WHICH IS IN THE 99TH PERCENTILE FOR SEPTEMBER. WHILE THE TORNADO THREAT LOOKS MORE LIKELY WELL WEST OF THE DVN CWA TUESDAY AFTERNOON/EARLY EVENING THIS CONVECTION SHOULD UPSCALE TO A LARGE MCS PUSHING ACROSS THE CWA LATER IN THE EVENING AND OVERNIGHT. OUR MAIN THREAT LOOKS TO BE DAMAGING WINDS DUE TO THE STRENGTHENING WIND FIELD EVEN AFTER DARK. STORM MOTION WILL BE VERY RAPID AT 40 TO 50 MPH SO A HEADS UP ON THAT. IN ADDITION...THESE NUMEROUS STORMS WILL BE EFFICIENT RAIN MAKERS WITH RAINFALL AMOUNTS OF 1 TO 3 INCHES LIKELY IN A SHORT TIME. REPEATED STORMS OVER THE SAME LOCATION MAY YIELD SEVERAL INCHES OF RAIN DURING THE NIGHT SO FLASH FLOODING MAY BECOME A CONCERN SO WILL NEED TO MONITOR THIS POTENTIAL. THE STRONG COLD FRONT WILL MAKE PROGRESS TO THE EAST ON WEDNESDAY SO DEPENDING ON THE TIMING THE SEVERE THREAT MAY RE-DEVELOP AHEAD OF THE FRONT. AS OF NOW SPC HAS OUR SE CWA IN A SLIGHT RISK. TEMPERATURES WILL PUSH WELL INTO THE 70S AHEAD OF THE FRONT. THURSDAY THROUGH SUNDAY...UNSEASONABLY CHILLY AIR TO PLUNGE ACROSS THE MIDWEST AS A STRONG CANADIAN HIGH PRESSURE GRADUALLY SETTLES INTO THE AREA. MAXIMUM TEMPERATURES WILL BE IN THE 60S WITH LOWS IN THE 40S. THE COOLEST TIME FRAME APPEARS TO BE FRIDAY AND FRIDAY NIGHT. A SIGNIFICANT SHORT WAVE WILL SPREAD RAIN ACROSS THE CWA ON FRIDAY WHICH SHOULD KEEP AFTERNOON HIGH TEMPERATURES ONLY IN THE 50S. THIS WILL SET UP A COLD NIGHT FRIDAY NIGHT WITH LOWS DROPPING INTO THE 30S ACROSS OUR NORTHERN CWA...WITH SCATTERED FROST POTENTIAL. MUCH OF THE WEEKEND LOOKS DRY AND COOL WITH HIGH PRESSURE DOMINATING. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT) ISSUED AT 1142 PM CDT MON SEP 8 2014 PASSING UPPER LEVEL DISTURBANCE IN CENTRAL IOWA IS PRODUCING AREAS OF SHOWERS AND STORMS SHOULD AFFECT ALL THE TERMINALS THROUGH AT LEAST 09/10Z. THE HEAVIEST STORMS WILL PRODUCE MVFR CIGS AND BRIEF IFR CONDITIONS OF REDUCED VISIBILITIES OF 1-3 MILES IN RAIN WITH BASES 2-3K AGL AND POSSIBLY GUSTY WINDS OF 20-30 KTS. AFTER 09/10Z...SKIES TO BE MOSTLY TO PARTLY CLOUDY WITH PATCHY AREAS OF MVFR CONDITIONS DUE TO BASES OF 2-3K AGL THROUGH AT LEAST 09/16Z WITH PARTLY SUNNY SKIES AND BASES AOA 4K AGL UNTIL 10/02Z. AFTER 10/02Z...LARGE COMPLEX OF THUNDERSTORMS AND SHOWERS AHEAD OF A STRONG LOW PRESSURE SYSTEM WILL PRODUCE RAIN...HEAVY AT TIMES WITH IFR VISIBILITIES AND MOSTLY MVFR CEILINGS THROUGH AT LEAST 10/06Z...PROBABLY INTO WEDNESDAY MORNING. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...RP KINNEY SHORT TERM...RP KINNEY LONG TERM...HAASE AVIATION...NICHOLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 324 PM CDT MON SEP 8 2014 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-091100- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 324 PM CDT MON SEP 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO WIDESPREAD THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AND CONTINUE INTO THE OVERNIGHT HOURS... ESPECIALLY OVER EASTERN IOWA. A FEW OF THE STRONGEST STORMS MAY PRODUCE WIND GUSTS AROUND 50 MPH AND SMALL HAIL. LOCALLY HEAVY RAINFALL AROUND AN INCH OR SO IS ALSO POSSIBLE...RESULTING IN PONDING WATER AND REDUCED VISIBILITY FOR BRIEF PERIODS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER THE ENTIRE OUTLOOK AREA LATE TUESDAY AFTERNOON AND TUESDAY NIGHT. THE MAIN THREATS WILL BE DAMAGING STRAIGHT LINE WINDS AND LOCALIZED FLASH FLOODING...WITH A LESSER THREAT OF LARGE HAIL OR AN ISOLATED TORNADO. WIDESPREAD 1 TO 2 INCH RAINFALL AMOUNTS ARE LIKELY THROUGH WEDNESDAY MORNING. SOME ISOLATED AREAS MAY SEE REPEATING ROUNDS OF STORMS TUESDAY NIGHT...RESULTING IN EVEN HIGHER TOTALS OVER 3 INCHES. THIS COULD CAUSE LOCALIZED FLASH FLOODING AND RISES ON CREEKS AND STREAMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT....BUT MAY BE NEEDED LATE TUESDAY AFTERNOON AND TUESDAY NIGHT. RP KINNEY/ERVIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1051 PM CDT MON SEP 8 2014 IAZ040>042-052>054-065>068-ILZ001-002-007-009-015-090700- BUCHANAN-DELAWARE-DUBUQUE-LINN-JONES-JACKSON-CEDAR-CLINTON- MUSCATINE-SCOTT-JO DAVIESS-STEPHENSON-CARROLL-WHITESIDE- ROCK ISLAND- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... CEDAR RAPIDS...ANAMOSA...MAQUOKETA...TIPTON...CLINTON... MUSCATINE...BETTENDORF...DAVENPORT...GALENA...FREEPORT... MOUNT CARROLL...STERLING...ROCK FALLS...MOLINE...ROCK ISLAND 1051 PM CDT MON SEP 8 2014 ...THUNDERSTORMS...SOME STRONG EXPECTED THROUGH 2 AM... AN AREA OF THUNDERSTORMS AND SHOWERS WILL MOVE ACROSS MOST OF THE REGION THROUGH 2 AM. MOST LOCATIONS WILL PICK UP MODERATE RAINFALL AMOUNTS OF A QUARTER UP TO THREE QUARTERS OF AN INCH. THE STRONGEST STORMS MAY PRODUCE BRIEF EPISODES OF PEA SIZED HAIL. NICHOLS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1102 PM CDT MON SEP 8 2014 IAZ040>042-052>054-065>068-ILZ001-002-007-009-015-090700- BUCHANAN-DELAWARE-DUBUQUE-LINN-JONES-JACKSON-CEDAR-CLINTON- MUSCATINE-SCOTT-JO DAVIESS-STEPHENSON-CARROLL-WHITESIDE- ROCK ISLAND- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... CEDAR RAPIDS...ANAMOSA...MAQUOKETA...TIPTON...CLINTON... MUSCATINE...BETTENDORF...DAVENPORT...GALENA...FREEPORT... MOUNT CARROLL...STERLING...ROCK FALLS...MOLINE...ROCK ISLAND 1102 PM CDT MON SEP 8 2014 ...THUNDERSTORMS...SOME STRONG EXPECTED THROUGH 2 AM... AN AREA OF THUNDERSTORMS AND SHOWERS WILL MOVE ACROSS MOST OF THE REGION THROUGH 2 AM. MOST LOCATIONS WILL PICK UP MODERATE RAINFALL TO LOCALLY HEAVY AMOUNTS OF A QUARTER UP TO OVER AN AN INCH. THE STRONGEST STORMS MAY PRODUCE BRIEF EPISODES OF PEA SIZED HAIL. NICHOLS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1234 AM CDT TUE SEP 9 2014
IAZ040-041-052-053-064-065-067-068-090730-
SCOTT IA-MUSCATINE IA-LINN IA-JOHNSON IA-DELAWARE IA-BUCHANAN IA-
CEDAR IA-JONES IA-
1234 AM CDT TUE SEP 9 2014
...HEAVY RAINS CONTINUE TO FALL...
THUNDERSTORMS WITH HEAVY RAIN CONTINUE TO FORM OVER LOCATIONS FROM
JUST EAST OF INDEPENDENCE TO MARION...TO TIPTON IOWA. THESE
LOCATIONS HAVE ALREADY RECEIVED 1 TO 2 INCHES OF RAIN SINCE 9
PM...AND COULD SEE ANOTHER INCH OR MORE THROUGH 3 AM.
EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES
IN AREA STREAMS AND CREEKS.
&&
LAT...LON 4261 9141 4155 9085 4172 9152 4210 9180
4259 9184
ERVINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
219 AM CDT TUE SEP 9 2014
ILZ015-016-024-090815-
HENRY-MERCER-ROCK ISLAND-
219 AM CDT TUE SEP 9 2014
...INTENSE THUNDERSTORM WITH TORRENTIAL RAIN...GUSTY WINDS...AND
HAIL...
AT 217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CABLE...OR 14 MILES WEST OF CAMBRIDGE...
MOVING EAST AT 30 MPH.
* THE THUNDERSTORM WILL BE NEAR...
LYNN CENTER...ALPHA AND 6 MILES SOUTH OF ORION AROUND 225 AM CDT...
6 MILES NORTH OF WOODHULL AROUND 230 AM CDT...
ANDOVER AROUND 235 AM CDT...
CAMBRIDGE AROUND 240 AM CDT...
GALVA AROUND 300 AM CDT...
KEWANEE AROUND 310 AM CDT...
PENNY SIZE HAIL...WINDS GREATER THAN 35 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING...TORRENTIAL RAIN...ARE EXPECTED WITH THIS
STORM.
EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.
LAT...LON 4115 8987 4114 8995 4114 9013 4115 9014
4115 9018 4119 9057 4137 9056 4139 8997
4133 8988 4123 8986 4115 8986
TIME...MOT...LOC 0719Z 274DEG 28KT 4127 9044
ERVINThe Quad Cities radar (KDVN), 67 km away, was scanning. The volume nearest the first event began at 07:56 UTC.
1 hail. Local standard time, as filed.
The hail cover the ground and lasted for about 5 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538014.